Texas, 2009

Flash Flood and Hail in Texas, July 29 to 30, 2009

July 29 to 30, 2009 · NWS LUB · 17 events in 13 counties and zones

A complex of thunderstorms swept southeastward over the South Plains region of west Texas during the evening hours of the 29th. These storms resulted in widespread severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.4 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of thunderstorms swept southeastward over the South Plains region of west Texas during the evening hours of the 29th. These storms resulted in widespread severe wind gusts. Damage across the region was generally limited to downed tree limbs and utilities, however, a segment of the convective complex that moved over the extreme southeastern Panhandle produced extreme wind gusts that caused significant structural damage. These winds resulted in the partial collapse of a brick structure in Estelline (Hall County). More significant damage occurred as the winds spread into Childress (Childress County), where a number of buildings were heavily damaged including three local hotels, a hospital, and the high school as measured wind gusts reached 102 mph. Three people were injured and economic losses across the region exceeded $2.2 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 29, 6:03 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 29, 6:03 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
703 PM CDT WED JUL 29 2009

.AVIATION...
VFR CONDITIONS SHOULD DETERIORATE AT TIMES TO NEAR OR JUST BELOW
MVFR CRITERIA ROUGHLY AFTER 04Z-05Z COURTESY OF A DEVELOPING
SQUALL LINE CURRENTLY EXITING NORTHEAST NEW MEXICO. ALL
INDICATIONS ARE THAT THESE STORMS WILL BE MAINTAINED AS THEY ENTER
THE SOUTHERN PANHANDLE AND SOUTH PLAINS...HOWEVER CHANCES STILL
APPEAR GREATEST THAT CDS WILL SEE THE BRUNT OF THIS PRECIPITATION
WHEREAS LBB MAY ONLY EXPERIENCE THE FAR SOUTHERN EXTENT OF THE
DEVELOPING COMPLEX. BRIEF BUT LOCALLY STRONG WIND GUSTS WILL BE
LIKELY WITH THESE STORMS.

A COLD FRONT WILL THEN PUSH SOUTH EARLY THURSDAY MORNING TURNING
SELY WINDS NERLY ALL THE WHILE LINGERING SHRA/TSRA MAY AFFECT CDS.
A ROUND OF POST-FRONTAL MVFR CIGS STILL APPEARS LIKELY AT LBB BY
12Z BEFORE GRADUALLY IMPROVING THROUGHOUT THE REMAINDER OF THE TAF
WINDOW.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT WED JUL 29 2009/

SHORT TERM...
ATMOSPHERE REMAINS PRIMED FOR ANOTHER ROUND OF LATE AFTERNOON
THROUGH OVERNIGHT THUNDERSTORMS...ALTHOUGH THERE ARE A FEW SUBTLE
DIFFERENCES COMPARED TO YESTERDAY. OVERNIGHT THUNDERSTORMS
STABILIZED THE ATMOSPHERE THIS MORNING AND MOISTURE EVAPORATION HAS
HELPED TO KEEP TEMPERATURES FROM CLIMBING AS HIGH AS THIS TIME
YESTERDAY.  HOWEVER...CU FIELD IS QUITE EXPANSIVE AND OUTFLOW
BOUNDARIES FROM THE STORMS ARE ALREADY STARTING TO DEVELOP ENHANCED
CU ACROSS ERN/NERN NM.  ALOFT...MORNING UPA DATA ANALYSIS SHOWS A
FAIRLY STRONG S/W DIVING OUT OF WYOMING AND THIS SHOULD MOVE TOWARDS
THE AREA LATE TONIGHT INTO EARLY TOMORROW MORNING.  WITH A MOIST
AIRMASS IN PLACE...CANNOT RULE OUT ISOLATED STORMS THIS EVENING
ACROSS THE ENTIRE AREA AND A FEW COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

MODELS ARE IN SOMEWHAT AGREEMENT THAT THE PATH OF ONE MCS SHOULD
KEEP MUCH OF THE ACTIVITY ACROSS THE TEXAS PANHANDLE.  HOWEVER...NAM
IS ALSO TRYING TO BREAK OUT A SECOND AREA OF STORMS ALONG THE TX/NM
BORDER AFTER MIDNIGHT THAT COULD TREK ACROSS THE SOUTHERN SOUTH
PLAINS.  OPTED TO KEEP HIGHEST POPS ACROSS THE NORTHWEST WHERE
MODELS GENERALLY AGREE MCS WILL TRACK BUT ALSO BUMPED POPS UP A
CATEGORY ACROSS THE SOUTHWEST AFTER MIDNIGHT TO TAKE INTO ACCOUNT
POSSIBLE SECOND CLUSTER DEVELOPING.  SEVERE WEATHER WILL STILL BE A
POSSIBILITY...MAINLY IN THE FORM OF DAMAGING WINDS WITH THE SECOND
ROUND OF STORMS AS THEY SHOULD HAVE ALREADY ORGANIZED INTO AN MCS BY
THEN. POPS COULD LINGER INTO THE MORNING HOURS ALTHOUGH MOST OF THIS
WILL BE CONFINED TO THE FAR SOUTHERN OR EASTERN ZONES.

STORMS WILL ALSO AID OR MASK THE ARRIVAL OF A COLD TOMORROW MORNING
THAT WILL HELP TO KNOCK TEMPS BACK A FEW DEGREES FURTHER.  HIGHS
SHOULD STAY IN THE MID 70S NORTH TO MID 80S SW AND SE THANKS TO
INCREASED CLOUD COVER AND WEAK NORTHEASTERLY UPSLOPE FLOW.  BOTH THE
SFC FRONT AND 850 HPA FRONT COULD BOTH PROVIDE A FOCUS FOR SHOWERS
AND STORMS THROUGH THE DAY...WITH THE BEST CHANCES ALONG THE SURFACE
FRONT ALONG OR JUST SOUTH OF THE AREA.

JORDAN

LONG TERM...
THURSDAY NIGHT ONCE AGAIN SOME MCS DEVELOPMENT IN NE NEW MEXICO
WILL ALLOW FOR SOME OVERNIGHT TSTORMS...MAINLY OVER THE WESTERN
PORTION OF THE CWA. THE ONLY FACTOR THAT MAY LIMIT THE AMOUNT OF
CONVECTION WILL BE THE TIMING OF THE FRONT...AND THE AMOUNT OF
DAYTIME HEATING. EITHER WAY HAVE LEFT POPS UP BECAUSE SOME
DEVELOPMENT IS EXPECTED. THEN BY FRIDAY MORNING AND INTO MIDDAY MOST OF
THE ACTIVITY WILL FOCUSED TOWARDS THE SRN AND ERN ZONES.

FRIDAY NIGHT HAVE SOME LIGHT POPS TO ACCOUNT FOR THE INSTABILITY
ALONG THE NM/TX BORDER AS WELL AS THE WEAK FRONT THAT SHOULD PUSH
SOUTH INTO THE PANHANDLES EARLY SATURDAY. THE FRONTAL BOUNDARY
SHOULD REACH THE CENTRAL SOUTH PLAINS BY 18Z...THEN STALLING FOR
MOST OF THE WEEKEND. THERE MAY BE SOME DEVELOPMENT ALONG THIS
BOUNDARY IN THE NORTHERN ZONES...BUT CONFIDENCE IS LOW AT THIS
TIME.

BY THE EARLY NEXT WEEK THE RIDGE SHOULD BE SETTING
IN...BOTH EURO AND GFS HAVE BEGAN TO AGREE SLIGHTLY ON THIS. STILL
THINK THAT THE GFS IS MOVING THE CUT OFF LOW ALONG THE WEST COAST
A LITTLE FAST...WHICH IN-TURN IS BRING THE RIDGE IN A LITTLE
EARLIER. PRIOR TO THE 12Z RUN THE EURO WAS A BIT SLOWER AND MORE
LIKE THAT OF THE NAM. MONDAY EVENING A H5 SHORTWAVE IS PROGGED TO
MOVE THRU THE PANHANDLES...ALTHOUGH THE FLOW SHOULD KEEP IT WELL
TO OUR NORTH AND EAST. THE NEXT MAIN EVENT LOOKS TO BE THE COLD
FRONT ON WEDNESDAY...ALTHOUGH CURRENT RUN HAS IT STALLING IN THE
OK PANHANDLE.
MEADOWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  77  59  85  63 /  50  20  30  20  20
TULIA         65  79  61  87  64 /  70  30  30  20  20
PLAINVIEW     67  81  62  87  65 /  60  30  30  20  20
LEVELLAND     66  83  65  86  66 /  40  20  40  20  20
LUBBOCK       67  80  65  87  67 /  50  30  40  20  20
DENVER CITY   66  86  65  85  67 /  30  20  40  20  10
BROWNFIELD    68  84  66  84  66 /  30  20  40  20  10
CHILDRESS     69  84  63  90  67 /  80  40  30  30  20
SPUR          72  83  66  86  68 /  60  30  40  30  20
ASPERMONT     75  86  64  85  68 /  60  40  40  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/93
Hazardous weather outlook, Jul 29, 6:15 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
715 AM CDT WED JUL 29 2009

TXZ021>044-301215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
715 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING AS
UPPER AIR DISTURBANCES CONTINUE TO MOVE OUT OF THE ROCKIES AND
INTERACT WITH A MOIST AND UNSTABLE AIRMASS ACROSS WEST TEXAS.
OVERALL...THIS ACTIVITY IS EXPECTED TO BE ISOLATED...BUT A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. TONIGHT...THERE IS THE POTENTIAL FOR AN ORGANIZED
THUNDERSTORM COMPLEX TO MOVE ACROSS PORTIONS OF THE OUTLOOK
AREA...LIKELY IMPACTING THE FAR SOUTHERN TEXAS PANHANDLE AND
NORTHERN ROLLING PLAINS. THIS WILL BRING THE A THREAT OF DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE IN THE LATE AFTERNOON THROUGH
NIGHTTIME HOURS THROUGH THE REST OF THE WEEK AND A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED
LARGE HAIL. LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE AND AREAS
THAT RECEIVE REPEATED HEAVY RAINFALL COULD SEE EXCESSIVE STORM
RUNOFF.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 29, 6:13 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
713 PM CDT WED JUL 29 2009

TXZ021-300045-
PARMER TX-
713 PM CDT WED JUL 29 2009

...LINE OF STRONG THUNDERSTORMS APPROACHING PARMER COUNTY...

AT 709 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG TO SEVERE THUNDERSTORMS THAT EXTENDED FROM 12 MILES
NORTH OF RHEA TO 21 MILES WEST OF FARWELL...MOVING SOUTHEAST AT 40
MPH.

BRIEF...STRONG WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN WILL BE LIKELY WITH THIS LINE OF THUNDERSTORMS AS IT ENTERS
PARMER COUNTY. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES AND STAY AWAY FROM WINDOWS.

LAT...LON 3475 10252 3472 10252 3431 10269 3431 10304
      3475 10303
TIME...MOT...LOC 0006Z 293DEG 35KT 3488 10292 3444 10342

The radar

The Cannon AFB radar (KFDX), 67 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
July 29, 6:47 PM CST
Where
Parmer County, Bovina
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.520, -102.900

A trained storm spotter estimated severe thunderstorm winds near 70 mph in Bovina. A number of large tree branches were downed by the winds. No significant damages were reported.

Thunderstorm Wind, Cochran

When
July 29, 8:25 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

The Texas Tech University West Texas Mesonet site near Morton recorded a severe thunderstorm wind gust of 58 mph. No damage was reported.

Thunderstorm Wind, Hale

When
July 29, 8:40 PM CST to 8:50 PM CST
Where
Hale County, 2 mi E of Finney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.280, -101.685

The public estimated thunderstorm wind gusts up to 60 mph. Pea size hail reportedly accompanied the winds. No damage was reported.

Thunderstorm Wind, Floyd

When
July 29, 8:50 PM CST to 9:00 PM CST
Where
Floyd County, Aiken
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.130, -101.500

Local officials reported that two utility poles were blown down by thunderstorm winds along U.S. Highway 70 at Aiken.

Thunderstorm Wind, Cochran

When
July 29, 8:55 PM CST
Where
Cochran County, 14 mi S of Whiteface
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.397, -102.620

The Texas Tech University West Texas Mesonet site south of Whiteface recorded a 58 mph thunderstorm wind gust just before 22:00 CST. No damage was reported.

Hail, Hale

When
July 29, 9:00 PM CST
Where
Hale County, 2 mi E of Cotton Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.000, -101.965

Storm spotters reported quarter size hail just east of Cotton Center.

Thunderstorm Wind, Hall

When
July 29, 9:27 PM CST to 9:40 PM CST
Where
Hall County, Estelline
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
34.550, -100.430

An abandoned brick building suffered significant wind damage in Estelline. Severe thunderstorm winds struck the community around 21:30 CST, and caused a structure's brick wall to collapse. No injuries were reported.

Thunderstorm Wind, Childress

When
July 29, 9:29 PM CST to 9:45 PM CST
Where
Childress County, (Cds)childress Arpt to 2 mi NNE of (Cds)childress Arpt
Measured
89 kt (102 mph) measured gust
Injuries
3 direct, 0 indirect
Property damage
$2.0 million
Reported by
ASOS
Coordinates
34.430, -100.300

A complex of severe thunderstorms produced extreme winds and resulted in significant damage in the Childress vicinity during the 21:00 CST hour of the 29th. The Automated Surface Observing System at the Childress Municipal Airport recorded a 102 mph thunderstorm wind gust at 21:29 CST. The nearby Texas Tech University West Texas Mesonet recorded a series of severe gusts between 21:35 CST and 21:45 CST, with a peak gust of 80 mph at 21:40 CST.

Damage across the northwestern half of the city was extensive. Three people were injured when the walls of a motel collapsed just off of U.S. Highway 287. Two other hotels sustained heavy damages. Minor roof damage was additionally reported at the Childress Regional Medical Center and the Childress High School.

Thunderstorm Wind, Hockley

When
July 29, 10:15 PM CST to 10:25 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

The Texas Tech University West Texas Mesonet site southwest of Anton initially measured a thunderstorm wind gust of 70 mph at 22:15 CST on the 29th. Subsequent gusts of 60 mph and 62 mph were recorded at 22:20 CST and 22:25 CST respectively. No damage was reported.

Thunderstorm Wind, Terry

When
July 29, 10:20 PM CST to 10:35 PM CST
Where
Terry County, 3 mi ENE of Needmore to 2 mi S of Brownfield
Measured
52 kt (60 mph) measured gust
Property damage
$200,000
Reported by
Mesonet
Coordinates
33.332, -102.280

Thunderstorm winds resulted in a swath of damage from the Needmore and Meadow areas of northern Terry County southward to near Brownfield. Several buildings at the Needmore Gin sustained heavy roof damage, and the steeple was blown off of a church in Meadow. At least six utility poles also were reportedly blown down by the winds. A 60 mph thunderstorm wind gust was measured by the Texas Tech University West Texas Mesonet site near Brownfield at 22:30 CST, where a large oak tree was reportedly split. No injuries were reported.

Thunderstorm Wind, Lubbock

When
July 29, 10:30 PM CST to 10:40 PM CST
Where
Lubbock County, Reese Vlg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.600, -102.020

The Texas Tech University West Texas Mesonet site at Reese Center initially measured a 61 mph thunderstorm wind gust at 22:30 CST. By 22:35 CST a peak gust of 64 mph was recorded. No significant damage was reported, however, but many large tree limbs were blown down.

Flash Flood, Lubbock

When
July 29, 10:30 PM CST to 11:30 PM CST
Where
Lubbock County, 1.15 mi SSW of Lubbock to 1.26 mi SSW of Lubbock
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.564, -101.854

A television photojournalist was shooting video of the storm when a sudden strong current of water displaced his vehicle and moved it down a city street. Water depth was unknown and no injuries were reported.

Thunderstorm Wind, Crosby

When
July 29, 10:50 PM CST
Where
Crosby County, 5 mi NNE of Kalgary
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.467, -101.117

A 60 mph thunderstorm wind gust was measured by the Texas Tech University West Texas Mesonet site at White River Lake. No damage was reported.

Thunderstorm Wind, Lynn

When
July 29, 11:00 PM CST to 11:05 PM CST
Where
Lynn County, 3 mi NNE of Tahoka
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.220, -101.760

The Texas Tech University West Texas Mesonet recorded a 73 mph gust near Tahoka at 23:00 CST. A subsequent gust of 61 mph was recorded at 23:05 CST. No damage was reported.

Lightning, Lubbock

When
July 29, 11:30 PM CST to July 30, 12:30 AM CST
Where
Lubbock County, Lubbock
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.580, -101.850

An apartment complex was struck by lightning around midnight CST on the 29th. The strike caused a fire which displaced several tenants. No injuries were reported, but significant damages occurred to the apartment unit.

Thunderstorm Wind, King

When
July 29, 11:45 PM CST to 11:55 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

The Texas Tech University West Texas Mesonet site southwest of Guthrie initially recorded a thunderstorm wind gust of 65 mph at 23:45 CST. Additional severe gusts up to 62 mph were measured through 23:55 CST. No damage was reported.

Thunderstorm Wind, Garza

When
July 29, 11:50 PM CST
Where
Garza County, 1 mi NE of Post to 7 mi ENE of Justiceburg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.190, -101.368

The Texas Tech University West Texas Mesonet site near Post measured a 60 mph thunderstorm wind gust just before midnight CST. Gusts up to 64 mph were additionally measured at Lake Alan Henry. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187132, 187133, 187165, 187166, 187135, 187134, 187168, 187177, 187137, 187139, 187140, 187156, 187143, 187145, 187159, 187147, 187148.